Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 172, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 25, 2009, 3:46 PM EDT for 5 counties in Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 2009, 3:46 PM EDT (19:46 UTC)
- Expired
- Jun 25, 2009, 4:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Magoffin County, KY, Menifee County, KY, Morgan County, KY, Rowan County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 35 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1492 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:39 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 25, 2:39 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 239 PM EDT THU JUN 25 2009 .SHORT TERM.../TONIGHT THROUGH SATURDAY/...UPDATED SHOWERS AND THUNDERSTORMS ARE ENCROACHING UPON OUR NRN COUNTIES... GENERALLY ALONG AND NORTH OF THE MOUNTAIN PARKWAY. SFC WIND STRUCTURE IS SHOWING A MINOR TROF WITH A CONVERGING WIND SHIFT CREATING THE LIFT IN THE SOLAR HEATED UNSTABLE AIR. THIS ACTIVITY SHOULD CONTINUE AND WILL WORK ITS WAY SOUTH INTO EVER RICHER AIR. ACTIVITY SHOULD DIMINISH TOWARDS DARK AS HEATING WANES. NOT EXPECTING THIS ACTIVITY TO MAKE IT AS FAR SOUTH AS THE TN BORDER. ACTUAL FRONT IS NOW CROSSING LK ERIE WITH THE BETTER CONVECTIVE ACTIVITY. THIS FRONT IS FCST TO APPROACH ERN KY TONIGHT AND SHOULD CROSS THE AREA DURING THE DAY ON FRI. PW VALUES GREATER THAN 1.5 INCHES SO STORMS COULD PRODUCE HEAVY RAIN BUT FREEZING LVL AT OR ABOVE 15K SO GREATEST THREAT WILL BE FROM WINDS AND HEAVY RAIN. FRONT LOOKS TO BE SLOWING SO PCPN COULD LINGER LONGER IN THE AREA AND STORMS WILL ALSO LINGER FOR POTENTIAL HEAVY RAIN ON THEIR PASSAGE. EXPECTING ALL ACTIVITY TO CLEAR THE STATE AROUND MIDNIGHT FRI NITE. SLIGHTLY COOLER AND DRIER AIR TO ADVECT INTO REGION BEHIND THE FNT. WEAK HIGH PRESSURE TO BUILD INTO THE AREA ON SAT TO BRING FAIR WEATHER TO THE AREA FOR THE START OF THE WEEKEND...STILL SAT TEMPS WILL CLIMB TO NEAR 90 AS THE SUMMER SUN SHOULD BE ON DISPLAY. FOR TEMPS...HAVE WORKED A COMPROMISE BETWEEN NAM AND GFS. .LONG TERM.../SATURDAY NIGHT THROUGH THURSDAY/...UPDATED MODELS ARE IN FAIRLY GOOD AGREEMENT WITH UPPER LEVEL PATTERN THROUGH THE PERIOD. SHORT WAVE RIDGING GIVES WAY TO A SIGNIFICANT UPPER LEVEL LOW PRESSURE SYSTEM WHICH DIGS INTO THE EASTERN CONUS VIA THE GREAT LAKES REGION VERY EARLY IN THE PERIOD. THIS SYSTEM STALLS OUT OVER THE EASTERN GREAT LAKES...OR UPPER OHIO VALLEY REGION AS AT ENERGY PHASES INTO ONE RATHER LARGE CUTOFF. THE GFS WAS THE FIRST TO PICK UP ON THIS TREND YESTERDAY. BOTTOM LINE IS THAT COUNTER CLOCKWISE WINDS AROUND THIS LOW WILL PLACE EASTERN KENTUCKY IN A GENERAL NORTHWEST FLOW PATTERN. THIS COMBINED WITH COOLER MID LEVEL POOL OF AIR ALOFT WILL TEND TO KEEP WEATHER OVER EASTERN KENTUCKY UNSETTLED...ESPECIALLY WITH DIURNAL CONVECTION. FOR SENSIBLE WEATHER...MAIN CHANGES WITH THE EXTENDED WERE TO ACCOUNT FOR LATEST MODEL TRENDS AND THINKING. IN GENERAL TRENDED A BIT COOLER WITH AFTERNOON HIGHS...AND TRENDED HIGHER WITH POPS WHILE ALLOWING FOR TYPICAL DIURNAL FLAVOR. WITH POSITION OF THIS LOW STILL RELATIVELY DISTANT...ONLY WENT WITH ISOLATED CONVECTION FOR AFTERNOON...EARLY EVENING TIME FRAMES. SHOULD LOW RETROGRADE FURTHER TO THE SOUTHWEST...POPS WILL NEED TO BE INCREASED AS WE COME UNDER FURTHER INFLUENCE OF MID LEVEL COLD POOL AND STEEPER MID LEVEL LAPSE RATES...WHICH HAS BEEN THE TREND WITH THE GFS. && .AVIATION.../18Z TO 18Z/ A SHORTWAVE WILL PASS BY IN THE NW FLOW ALOFT LATER TODAY WITH A SFC COLD FRONT APPROACHING LATE IN THE PERIOD. ISOLATED TO SCATTERED CONVECTION ALREADY FORMING ALONG AND NORTH OF THE MOUNTAIN PARKWAY AND SHOULD CONTINUE THROUGH THE END OF THE PERIOD. OVERALL...VFR CONDITIONS ARE EXPECTED AT THE TAF SITES OUTSIDE OF ANY ISOLATED CONVECTION AND POSSIBLE MVFR CIGS LATE...TOWARDS DAWN...AS THE CONVECTION MOISTENS THE AIR MASS FROM ABOVE. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DUSTY LONG TERM...RAY AVIATION...DUSTY
Hazardous weather outlook, Jun 25, 3:13 PM EDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 313 PM EDT THU JUN 25 2009 KYZ044-050>052-262215- FLEMING-MONTGOMERY-BATH-ROWAN- 313 PM EDT THU JUN 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THIS PERIOD WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE ON FRIDAY AND AGAIN FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE EACH AFTERNOON ON TUESDAY AND WEDNESDAY .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY EVENTS OF DAMAGING WINDS... HAIL OR FLASH FLOODING THIS EVENING. KYZ058>060-068-069-079-080-083>088-104-106>120-262215- ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE- MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE- MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER- MARTIN-PIKE- 313 PM EDT THU JUN 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME STORMS MAY CONTAIN DAMAGING WIND GUSTS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE ON FRIDAY AND AGAIN FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE EACH AFTERNOON ON TUESDAY AND WEDNESDAY .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY EVENTS OF DAMAGING WINDS... HAIL OR FLASH FLOODING THIS EVENING. AR/DUSTY
In the hours before
Special weather statement, Jun 25, 2:33 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 233 PM EDT THU JUN 25 2009 KYZ109-110-113-120-251900- MAGOFFIN-FLOYD-PIKE-KNOTT- 233 PM EDT THU JUN 25 2009 ...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT EXTREME SOUTHEASTERN MAGOFFIN AND SOUTHERN FLOYD AND EXTREME WEST CENTRAL PIKE AND NORTHEASTERN KNOTT COUNTIES THROUGH 300 PM EDT THURSDAY AFTERNOON... AT 233 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR PRINTER...MOVING SOUTH AT 20 MPH. THIS STORM WILL BE NEAR DRIFT AROUND 240 PM EDT...MINNIE AROUND 245 PM EDT...WAYLAND AROUND 250 PM EDT...DEMO AROUND 255 PM EDT...RAVEN AROUND 300 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AND FREQUENT LIGHTNING IN THESE AREAS. SCHOETTMER
Special weather statement, Jun 25, 2:37 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 237 PM EDT THU JUN 25 2009 KYZ107-109-110-251900- JOHNSON-MAGOFFIN-FLOYD- 237 PM EDT THU JUN 25 2009 ...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN JOHNSON AND NORTHEASTERN MAGOFFIN AND NORTHWESTERN FLOYD COUNTIES THROUGH 300 PM EDT THURSDAY AFTERNOON... AT 237 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PERLIE... MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL BE NEAR FALCON AROUND 245 PM EDT...MASHFORK AROUND 250 PM EDT...CONLEY AROUND 255 PM EDT...RICEVILLE AROUND 300 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. SCHOETTMER
Special weather statement, Jun 25, 2:48 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 248 PM EDT THU JUN 25 2009 KYZ052-104-106-251915- ROWAN-ELLIOTT-MORGAN- 248 PM EDT THU JUN 25 2009 ...A STRONG THUNDERSTORM TO AFFECT EXTREME EAST CENTRAL ROWAN AND WESTERN ELLIOTT AND NORTH CENTRAL MORGAN COUNTIES THROUGH 315 PM EDT THURSDAY AFTERNOON... AT 248 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FANNIN VALLEY...MOVING EAST AT 10 MPH. THIS STORM WILL BE NEAR LITTLE SANDY AROUND 305 PM EDT...SANDY HOOK AROUND 315 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. SCHOETTMER
Special weather statement, Jun 25, 3:19 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 319 PM EDT THU JUN 25 2009 KYZ107-109-110-112-251945- JOHNSON-MAGOFFIN-FLOYD-BREATHITT- 319 PM EDT THU JUN 25 2009 ...A STRONG THUNDERSTORM TO AFFECT EXTREME SOUTHWESTERN JOHNSON AND MAGOFFIN AND NORTHWESTERN FLOYD AND EAST CENTRAL BREATHITT COUNTIES THROUGH 345 PM EDT THURSDAY AFTERNOON... AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GULLETT... MOVING SOUTHEAST AT 25 MPH. THIS STORM WILL BE NEAR HENDRICKS AROUND 325 PM EDT...CONLEY STATION AROUND 330 PM EDT...CARVER AROUND 335 PM EDT...DUCO AROUND 340 PM EDT...WALDO AROUND 345 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH AND A HALF PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND PEA SIZE HAIL IN THESE AREAS. SCHOETTMER
Special weather statement, Jun 25, 3:24 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 324 PM EDT THU JUN 25 2009 KYZ052-104-106-107-252015- ROWAN-ELLIOTT-JOHNSON-MORGAN- 324 PM EDT THU JUN 25 2009 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT EASTERN ROWAN AND ELLIOTT AND NORTHEASTERN MORGAN AND EXTREME NORTHWESTERN JOHNSON COUNTIES THROUGH 415 PM EDT THURSDAY AFTERNOON... AT 324 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES NORTH OF HALDEMAN TO HALDEMAN TO HAMM... MOVING EAST AT 15 MPH. THE STORMS WILL BE NEAR WAGNER STORE AROUND 330 PM EDT...LYTTEN AROUND 340 PM EDT...STEELE AROUND 345 PM EDT...ELKFORK AROUND 355 PM EDT...STARK AROUND 400 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. SCHOETTMER
Special weather statement, Jun 25, 3:35 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 335 PM EDT THU JUN 25 2009 KYZ051-052-060-104-106-107-252000- ROWAN-BATH-ELLIOTT-MENIFEE-JOHNSON-MORGAN- 335 PM EDT THU JUN 25 2009 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTH CENTRAL ROWAN AND SOUTHEASTERN BATH AND SOUTHWESTERN ELLIOTT AND NORTHERN MORGAN AND NORTHEASTERN MENIFEE AND NORTHWESTERN JOHNSON COUNTIES THROUGH 400 PM EDT THURSDAY AFTERNOON... AT 335 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM SANDY HOOK TO LEISURE TO ZILPO...MOVING SOUTHEAST AT 15 MPH. THE STORMS WILL BE NEAR PARAGON AROUND 340 PM EDT...ISONVILLE AROUND 345 PM EDT...WRIGLEY AROUND 400 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. SCHOETTMER
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 2:32 PM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Martin | 4 hr |
| Jun 25, 3:16 PM EDT | Areal Flood Advisory | JKL | Elliott, Floyd, Johnson, Magoffin, Martin, Morgan and 1 more | 4 hr |
| Jun 25, 3:48 PM EDT | Flash Flood Warning | JKL | Magoffin | 3 hr |
| Jun 25, 3:59 PM EDT | Flash Flood Warning | JKL | Elliott | 3 hr |
| Jun 25, 4:18 PM EDT | Flash Flood Warning | JKL | Morgan, Rowan | 3 hr |
| Jun 25, 4:23 PM EDT | Areal Flood Advisory | JKL | Breathitt, Magoffin, Menifee, Morgan, Rowan, Wolfe | 3 hr |
| Jun 25, 5:40 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 35 min |
| Jun 25, 6:00 PM EDT | Areal Flood Advisory | JKL | Estill, Montgomery, Powell | 2 hr |
| Jun 25, 6:43 PM EDT | Areal Flood Advisory | JKL | Estill, Jackson, Rockcastle | 6 min |
| Jun 25, 6:50 PM EDT | Areal Flood Advisory | JKL | Jackson | 55 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.